Fluctuations of an Improved Population Eigenvalue Estimator in Sample Covariance Matrix Models

Publication Type:

Journal Article


IEEE Transactions on Information Theory, Volume 59, Issue 2, p.1149-1163 (2013)


This article provides a central limit theorem for a consistent estimator of population eigenvalues with large multiplicities based on sample covariance matrices. The focus is on limited sample size situations, whereby the number of available observations is known and comparable in magnitude to the observation dimension. An exact expression as well as an empirical, asymptotically accurate, approximation of the limiting variance is derived. Simulations are performed that corroborate the theoretical claims. A specific application to wireless sensor networks is developed.

Full Text: